Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 48, NWS Raleigh, NC

August 31, 2020Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2020, 10:14 AM EDT for Stanly County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 10:14 AM EDT (14:14 UTC)
Expired
Aug 31, 2020, 1:15 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Stanly County, NC

The radar

The Columbia radar (KCAE), 171 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:50 AM EDTFLASH FLOOD3 Se Plyler, NCMULTIPLE FLOODED ROADWAYS WEST OF ALBEMARLE, NC. SOME ROADWAYS INCLUDE, HIGHWAY 73 NEAR HATLEY FARM ROAD, AND CANTON & RUTHERFORD ROAD INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS52 KRAH 311414
FFWRAH
NCC167-311715-
/O.NEW.KRAH.FF.W.0048.200831T1414Z-200831T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1014 AM EDT Mon Aug 31 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Stanly County in central North Carolina...

* Until 115 PM EDT.

* At 1014 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Albemarle, Plyler, Locust and Finger.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3541 8035 3544 8019 3529 8016 3526 8044
      3530 8043 3531 8042 3534 8040 3535 8040
      3535 8039 3536 8039 3538 8038 3538 8037
      3539 8037 3540 8036

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-1.5 INCHES IN 1 HOUR 

$$

JD
2 follow-up statements
433 
WGUS72 KRAH 311529
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1129 AM EDT Mon Aug 31 2020

NCC167-311715-
/O.CON.KRAH.FF.W.0048.000000T0000Z-200831T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
1129 AM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM EDT THIS 
AFTERNOON FOR CENTRAL STANLY COUNTY...

At 1129 AM EDT, Although the heavy rain has moved out of the warning 
area,
local law enforcement reported some lingering flooded road ways 
across the area. Additional thunderstorms could move into the area 
over the next hours, potentially producing another round of heavy 
rain.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Albemarle, Plyler, Locust and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3541 8035 3544 8019 3529 8016 3526 8044
      3530 8043 3531 8042 3534 8040 3535 8040
      3535 8039 3536 8039 3538 8038 3538 8037
      3539 8037 3540 8036

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CBL
068 
WGUS72 KRAH 311709
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
109 PM EDT Mon Aug 31 2020

NCC167-311719-
/O.EXP.KRAH.FF.W.0048.000000T0000Z-200831T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
109 PM EDT Mon Aug 31 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EDT THIS AFTERNOON FOR 
CENTRAL STANLY COUNTY...

Flood waters have receded. The heavy rain has ended and flooding is 
no longer expected to pose a threat for now. However, additional 
heavy rain is possible this afternoon and evening. Please continue 
to heed remaining road closures.

LAT...LON 3541 8035 3544 8019 3529 8016 3526 8044
      3530 8043 3531 8042 3534 8040 3535 8040
      3535 8039 3536 8039 3538 8038 3538 8037
      3539 8037 3540 8036

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:10 AM EDT, 4 minutes earlier.

Area forecast discussion, Aug 31, 10:10 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1010 AM EDT Mon Aug 31 2020

.SYNOPSIS...
A series of upper level disturbances moving through the region will
interact with very moist air and a pair of nearly stationary fronts
extending across the Carolinas today through Tuesday night.

&&

.NEAR TERM /TODAY and TONIGHT/...
As of 1015 AM Monday...

The lead MCV/perturbation moving through the southern Appalachians is
resulting a very active and wet start across the western Piedmont.
Low-level SELY warm moist flow around the area of low pressure off
the Carolina coast is fueling a growing corridor of moderate
instability across the SW Piedmont that will expand northward with
time. When combined with an enhanced belt of 25 to 35 kts of effect
shear in place across the western Piedmont, the western Piedmont
counties will continue to be the most favored area for severe storms
this morning, but especially in the afternoon during peak heating.
Damaging winds will be the main threat. However, with a NW to SE
oriented stationary front bisecting the area, locally enhanced
helicity/shear and low LCL heights could support a conditional, low-
end threat of an isolated tornado as well.

As the instability spreads in the central Piedmont and as the next
round of disturbances push through the region, convective rain
chances will increase/spread eastward during the late afternoon and
evening. However, east of the Triangle, as you becoming increasingly
removed from the better forcing, convection looks to be rather
isolated. Nocturnal stabilization and convective overturning/ should
lead to a gradual decrease in convective intensity and coverage
during the overnight hours.

Widespread rainfall amounts of 1 to 2 inches are possible west of
the Triangle, with some isolated higher amounts in the stronger
convective cells. Localized flooding, mainly in urban/poor drainage
areas, will be possible across the western Piedmont. East of the
Triangle, rainfall amounts will decrease considerably, with as
little as a tenth across the far eastern coastal plain counties.

High temps today will be limited by clouds and precip across our
western zones...so look for temps ranging from the mid to upper 70s
to around 80 NW to upper 80s/near 90 SE. Lows tonight in the 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 353 AM Monday...

With the old boundary still lingering along the SC border, easterly
flow across central NC promoting abundant moisture, and mid-level sw
flow promoting upglide and synoptic lift, additional rounds of rain
and convection are possible on Tuesday. Thus have chance POPs for
much of central NC, esp during the afternoon and evening in
conjunction with best instability.  Highs Tuesday in the mid-upr 80s
and lows Tuesday night in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 255 AM Monday...

Mid/upper level ridging centered off the southeast U.S. coast will
extend back into the area during mid to late week, while a lee side
surface trough develops over the area. This will result in more
typical summer time weather, with generally diurnal chances for
showers and storms along with high temps generally near 90 in the
northwest to lower/mid 90s elsewhere and lows in the lower to mid
70s. We may see heat index values return to the low 100s, with
possibly some locations to the east of the Piedmont/lee side
exceeding Heat Advisory criteria, especially by Thursday or Friday.
Thus, Heat Advisories may be need for mid to late week.

The next cold front will move into the region late Friday/Friday
night, bringing and increased threat of showers and storms, along
with cooler temps by the weekend. The front is forecast to stall
just to the south of the are this weekend. This will result in the
best chance of showers and storms this weekend across southern
portions of central NC (with possibly dry conditions across northern
portions of the area). High temps are expected to generally fall
back into the lower to mid 80s this weekend, with lows generally
falling back into the 60s to around 70 by Sunday morning.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 605 AM Monday...

Through 12Z Tuesday: Flight conditions are decreasing attm from west
to east across central NC as a line of showers and thunderstorms are
moving across the western Piedmont.  With several rounds of showers
and tstms expected to moved across central NC today, sub-VFR
conditions can be expected during much of the TAF period.  The
exception will be along and east of the I-95 corridor, where flt
conditions are expected to remain VFR much of this morning, before
showers and tstms move in later in the day.  E to NE winds 10 kt or
less expected through the TAF period.

After 12Z Tuesday:  Very moist air in place will support widespread
sub-VFR flight restrictions in stratus Tuesday morning. Scattered to
numerous showers and storms are expected Tuesday, followed by mainly
diurnal rain chances Wednesday through Thursday. A cold front moving
into the area from the NW will bring widespread rain chances to the
area on Friday. Additionally, the risk for sub-VFR restrictions in
fog/stratus will be possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...np
LONG TERM...BSD
AVIATION...np
Hazardous weather outlook, Aug 31, 4:22 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
422 AM EDT Mon Aug 31 2020

NCZ011-027-028-042-043-078-089-010830-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-024>026-040-041-075>077-085-086-088-010830-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Moore-Lee-Harnett-Scotland-Hoke-Cumberland-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible this afternoon and
evening. Additionally isolated heavy rainfall of 1 to 2 inches could
result in flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-073-074-083-084-010830-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible Monday afternoon and
evening. Additionally isolated heavy rainfall of 1 to 2 inches
could result in flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 31, 6:28 AM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
628 AM EDT Mon Aug 31 2020

NCZ038-073-074-311130-
Stanly NC-Davidson NC-Montgomery NC-
628 AM EDT Mon Aug 31 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND STANLY COUNTIES UNTIL 730 AM EDT...

At 626 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Faith to near Midland.
Movement was east at 20 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Lexington, Albemarle, Badin Lake, Thomasville, Linwood, Plyler,
Locust, Badin, Oakboro and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3588 8005 3527 8006
      3520 8050
TIME...MOT...LOC 1026Z 248DEG 15KT 3560 8052 3528 8053

77
Special weather statement, Aug 31, 6:50 AM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
650 AM EDT Mon Aug 31 2020

NCZ073-311130-
Stanly NC-
650 AM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 730
AM EDT...

At 650 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pleasant, or 7 miles southeast of Downtown Concord, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Albemarle, Plyler, Locust, Stanfield, Richfield, New London and
Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3550 8022 3528 8014 3522 8048
TIME...MOT...LOC 1050Z 249DEG 12KT 3532 8049

77
Special weather statement, Aug 31, 8:09 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
809 AM EDT Mon Aug 31 2020

NCZ038-039-073-074-311315-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
809 AM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES
UNTIL 915 AM EDT...

At 808 AM EDT, Doppler radar was tracking a strong thunderstorm near
Plyler, or near Albemarle, moving northeast at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.
1 to 2 inches of rain has fallen with this storm in the last hour.

Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Badin, Richfield, New London,
Eldorado, Fish Tales Marina and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8019 3552 8018 3555 8021
      3564 8000 3539 7985 3529 8012 3523 8035
      3532 8042
TIME...MOT...LOC 1208Z 233DEG 14KT 3533 8030

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:28 AM EDTSpecial Weather StatementRAHDavidson, Stanly62 min
Aug 31, 6:50 AM EDTSpecial Weather StatementRAHStanly40 min
Aug 31, 6:56 AM EDTSevere Thunderstorm WarningRAHStanly49 min
Aug 31, 8:09 AM EDTSpecial Weather StatementRAHStanly66 min
Aug 31, 9:02 AM EDTAreal Flood AdvisoryRAHStanly3 hr
Aug 31, 10:31 AM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 31, 10:34 AM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly33 min
Aug 31, 10:51 AM EDTSpecial Weather StatementRAHAnson54 min
Aug 31, 12:03 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond57 min
Aug 31, 3:04 PM EDTSpecial Weather StatementRAHDavidson56 min
Aug 31, 4:03 PM EDTSpecial Weather StatementRAHWake57 min
Aug 31, 4:14 PM EDTAreal Flood AdvisoryRAHDavidson67 min
Aug 31, 4:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Aug 31, 4:57 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Aug 31, 5:22 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford38 min
Aug 31, 5:36 PM EDTSpecial Weather StatementRAHGranville, Vance54 min
Aug 31, 5:57 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Aug 31, 6:04 PM EDTSpecial Weather StatementRAHAlamance, Orange56 min
Aug 31, 6:22 PM EDTSpecial Weather StatementRAHJohnston53 min
Aug 31, 6:24 PM EDTSpecial Weather StatementRAHVance, Warren51 min
Aug 31, 6:48 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Durham, Orange, Wake5 hr
Aug 31, 6:56 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett, Johnston, Wake5 hr
Aug 31, 7:49 PM EDTAreal Flood AdvisoryRAHGranville, Person, Vance, Warren69 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.